Michigan, 2007

Heavy Snow in Michigan, December 15 to 16, 2007

December 15 to 16, 2007 · NWS APX · 8 events in 8 counties and zones

A low pressure system moved northeast across Ohio, spreading heavy snow into parts of Northeast Lower Michigan. Gusty northeast winds brought enhanced snowfall off of Lake Huron, and produced blowing and drifting snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system moved northeast across Ohio, spreading heavy snow into parts of Northeast Lower Michigan. Gusty northeast winds brought enhanced snowfall off of Lake Huron, and produced blowing and drifting snow. A swath of six to ten inches of snow fell from Houghton Lake to Alpena and points east, with the highest amounts near Alger, West Branch, and South Branch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 15, 11:42 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 15, 11:42 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1142 AM EST SAT DEC 15 2007

.UPDATE...WHERE TO START...SHORT TERM FORECAST MAY NEED SOME MAJOR
TWEAKING AS SYNOPTIC SNOWFALL ISSUES MAY BE PUSHING FARTHER
NORTH.  BUT FIRST...DEALING WITH SOUTHEAST FLOW LES OFF LAKE HURON
AND TO A SMALLER EXTENT OFF NORTHERN LAKE MICHIGAN INTO WESTERN
MACKINAC COUNTY. LONG FETCH INTO EASTERN CHIPPEWA COUNTY WILL
CONTINUE TODAY...INVERSION HEIGHT FROM AIRCRAFT SOUNDING NEAR APN
WAS AROUND 875MB...SUSPECT ITS PROBABLY A BIT HIGHER FARTHER
NORTH. HAVE ALREADY SEEN SOME PERSISTENT VISIBILITIES DOWN TO
3/4SM AT DRM...SUGGESTING THAT INTENSITY IS SUFFICIENT FOR SOME
ACCUMULATIONS THIS AFTERNOON (WILL GO WITH 1-3 INCHES).
MEANWHILE...SYNOPTIC SYSTEM GETTING ORGANIZED OVER THE LOWER
MISSISSIPPI VALLEY. 12Z NAM HAS COME IN A BIT FARTHER WEST/NORTH...
BRINGING SURFACE LOW TRACK ACROSS CLE/LAKE ERIE...GFS STILL A BIT
FARTHER EAST. BUT PRIOR TO THE SNOW ASSOCIATED WITH THE SYNOPTIC
STORM ITSELF...THERE IS THE MATTER OF A FRONTOGENETICALLY DRIVEN
BAND OF SNOW ACROSS WI/IA/EASTERN KS. FORCING DRIVING THIS BAND
FORECAST TO SPREAD NORTHEAST ACROSS LOWER MI THIS EVENING...WITH
PERHAPS SOME STRONG MID LEVEL F-GEN ACROSS SOUTHEAST COUNTIES.
THROW IN SOME LAKE ENHANCEMENT...AND COULD BE DEALING WITH AN
INSTANT WARNING SITUATION FOR TONIGHT/TOMORROW ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA OR SO. WILL HAVE TO GO INTO THE
DEEP THINK THIS AFTERNOON AND FIGURE OUT HOW TO HANDLE THIS... BUT
BE ADVISED THAT HEADLINES WILL PROBABLY BE FORTHCOMING WITH THE
AFTERNOON PACKAGE.

JPB

&&

.PREV DISCUSSION... /ISSUED 349 AM EST SAT DEC 15 2007/

COLD CANADIAN HIGH PRESSURE REMAINS CENTERED NE OF MICHIGAN EARLY
THIS MORNING. CLEAR SKIES AND VERY COLD TEMPS REMAIN OVER MOST OF
THE REGION. SOME LAKE STRATUS HAS SLIDE INTO THE LAKE HURON
SHORELINE AREAS OF NE LWR MICHIGAN AS LOW LEVEL FLOW SHIFTS THE SE
ON THE BACKSIDE OF THE DEPARTING HIGH PRESSURE CENTER. WHILE LAKES
REMAIN ACTIVATED BY DELTA TS IN THE MID TEENS...RESULTS ARE
LIMITED TO CLOUDS ONLY DUE TO 900-700 MB RH AROUND 30 PCT AND
INVERSION HEIGHTS BELOW 4 KFT. A LOOK AT OBSERVED DATA UPSTREAM
SHOWS A RAPIDLY DEEPENING LOW PRESSURE SYSTEM OVER THE SRN PLAINS.
LARGE AREA OF SNOW IS SPREADING NE THRU THE MID MISSISSIPPI VALLEY
AHEAD OF THE DEVELOPING LOW. POPS AND POTENTIAL FOR ACCUMULATING
LAKE ENHANCED SNOW WILL BE THE PRIMARY FORECAST CONCERN OVER THE
NEXT 48 HOURS AS THIS SYSTEM PUSHES NE THRU THE OHIO VALLEY AND
INTO THE SRN GREAT LAKES.

TODAY AND TONIGHT...DRY LOW/MID LEVEL AIR WILL MAINTAIN DRY WX
THRU THIS MORNING...BUT INCREASING UPPER LEVEL MOISTURE WILL
SPREAD HIGH CLOUDS INTO THE REGION FROM SOUTH TO NORTH. LAKE SC
WILL CONTINUE TO STREAM INTO NE LOWER MICHIGAN THRU THE
MORNING...AND WILL LIKELY BECOME ACTIVATED THIS AFTERNOON AS
INCREASING MID LEVEL MOISTURE SERVES TO SEED LAKE CLOUDS. ARRIVAL
OF DEEP MOISTURE ACROSS NRN LOWER MICHIGAN WILL HOLD OFF UNTIL THE
EVENING HOURS. HAVE SPREAD CHANCE POPS FURTHER NORTH AND WEST INTO
MOST OF NRN LOWER MICHIGAN FOR THE AFTERNOON AS LOW/MID LEVELS
MOISTEN BY LATE AFTERNOON ALONG AND SOUTH OF M 72...AND AS LAKE
PROCESSES ARE ENHANCED BY INCREASING SYNOPTIC LIFE (ISENTROPIC
ASCENT) AND DEEPENING MOISTURE. ACCUMULATIONS THIS AFTERNOON
SHOULD REMAIN UNDER AN INCH. SURFACE LOW WILL LIFT INTO THE OHIO
VALLEY TONIGHT. NRN EDGE OF THE DEEP MOISTURE SHIELD WILL LIFT
FURTHER INTO OUR CWA...REACHING ERN UPR MICHIGAN LATE TONIGHT.
STRONGEST LIFT (700-500 MB DIV-Q) WILL REMAIN SOUTH OF OUR CWA
THRU TONIGHT...BUT DEEP CYCLONIC FLOW AND MOISTURE COUPLED WITH
LAKE ENHANCEMENT FROM LAKE HURON SHOULD SPREAD LIKELY POPS INTO NE
LWR MICHIGAN...AND CHANCE POPS ACROSS THE REST OF THE CWA. LOW
LEVEL WINDS SHIFT FROM SE IN THE EVENING TO NE OVERNIGHT. WITH
SHIFTING WINDS AND VERTICAL WIND SHEAR ONGOING...WELL DEFINED LAKE
BANDS WILL NOT HAPPEN. MORE LIKELY LAKE ENHANCEMENT WILL COME IN
THE FORM OF EMBEDDED AREAS OF ENHANCED SNOWFALL WITHIN THE OVERALL
SYNOPTIC SNOW SHIELD THAT WILL LIKELY NOT TARGET ANY ONE PLACE
ACROSS NE LOWER MICHIGAN. HAVE INCREASE POPS...BUT HAVE REMAINED
ON THE CONSERVATIVE SIDE WITH RESPECT TO SNOWFALL. MOST LOCATIONS
WILL SEE AN INCH OR LESS TONIGHT...SLIGHTLY HIGHER IN THE FAR SE.

SUNDAY AND SUNDAY NIGHT...BETTER UPPER SUPPORT IN THE FORM OF
STRONG 700-500 MB DIV-Q ARRIVES IN THE SE HALF OF OUR CWA ON
SUNDAY AS NE FLOW LAKE ENHANCEMENT CONTINUES OFF OF LAKE HURON FOR
NE LOWER MICHIGAN ZONES. STILL LOTS OF UNCERTAINTY WITH RESPECT TO
EXACT TRACK OF THE LOW. MODELS HAVE BEEN TRENDING FURTHER NORTH
WITH THE TRACK...BUT THINK IT IS STILL PREMATURE TO GO CRAZY WITH
SNOW AMOUNTS AND/OR TO ISSUE HEADLINES. FOR NOW...HAVE INCREASE
POPS AND SNOW AMOUNTS ACROSS THE ENTIRE CWA...ESPECIALLY IN THE
SE. EXPECT OUR SE ZONES WILL SEE ADVISORY CRITERIA SNOWFALL AS
SURFACE LOW LIFTS NE THRU LAKE ERIE...PLACING OUR SE COUNTIES ON
THE NRN FRINGE OF DEEP MOISTURE AND DEFORMATION. WILL CERTAINLY
REEVALUATE THIS EVENT AS IT EVOLVES. WINDS CONTINUE TO BACK TO THE
NORTH AND THEN NW SUNDAY NIGHT AS THE LOW PULLS EASTWARD INTO NEW
ENGLAND. FOCUS OF LAKE ENHANCEMENT WILL SHIFT TO THE TYPICAL
SNOWBELT REGIONS OF ERN UPR AND NW LWR MICHIGAN. ADDITIONAL
ACCUMULATIONS SHOULD REMAIN GENERALLY UNDER 2 INCHES LIMITED BY
DECREASING LOW LEVEL RH AND INVERSION HEIGHTS.

MONDAY THRU WEDNESDAY...RIDGE AXIS WILL MAKE A BRIEF APPEARANCE
EARLY MONDAY BEFORE A WARM FRONT LIFTS THRU THE REGION AHEAD OF A
FAST-MOVING CLIPPER SYSTEM. THIS SYSTEM WILL SLIDE JUST NORTH OF
MICHIGAN...BUT WILL SPREAD JUST ENOUGH LIFT AND MOISTURE INTO THE
REGION TO MAINTAIN A SMALL CHANCE OF SNOW THRU THE PERIOD.

AVIATION... /ISSUED 631 AM EST SAT DEC 15 2007/

ASIDE FROM SOME LAKE EFFECT SC (MVFR CIGS) ALONG THE LAKE HURON
SHORELINE (AROUND KAPN)...VFR CONDITIONS WILL PREVAIL ACROSS MOST
OF NRN LOWER MICHIGAN THROUGH THE MORNING. MVFR CIGS AND VSBYS
WILL GRADUALLY TAKE OVER THE REGION DURING THE AFTERNOON AND
TONIGHT AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. AREAS OF
SNOW WILL DEVELOP...AND WILL BE ENHANCED BY OVER-LAKE INSTABILITY
FROM LAKE HURON AND DIRECTED INLAND BY EASTERLY FLOW. LOWEST VSBYS
AND CIGS CAN BE EXPECTED AROUND KAPN THROUGH TONIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 1 AM EST MONDAY FOR LHZ346>349.

LS...NONE.
&&
Hazardous weather outlook, Dec 15, 11:49 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1149 AM EST SAT DEC 15 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1149 AM EST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOW AND GUSTY WINDS ARE POSSIBLE ACROSS PORTIONS OF
NORTHEAST LOWER MICHIGAN TONIGHT.  WINTER WEATHER HEADLINES MAY BE
REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW AND GUSTY WINDS ARE EXPECTED TO CONTINUE ACROSS
PORTIONS OF NORTHEAST LOWER MICHIGAN THROUGH SUNDAY. WINTER WEATHER
HEADLINES MAY BE REQUIRED.

THERE IS A CHANCE FOR ACCUMULATING SNOW TUESDAY NIGHT THRU
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Roscommon

When
December 15, 4:00 PM EST to December 16, 10:00 AM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Heavy Snow, Ogemaw

When
December 15, 4:00 PM EST to December 16, 12:00 PM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Heavy Snow, Iosco

When
December 15, 4:00 PM EST to December 16, 12:00 PM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Heavy Snow, Gladwin

When
December 15, 4:00 PM EST to December 16, 10:00 AM EST
Where
Gladwin forecast zone
Reported by
Trained Spotter
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Arenac

When
December 15, 4:00 PM EST to December 16, 12:00 PM EST
Where
Arenac forecast zone
Reported by
COOP Observer
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
December 15, 7:00 PM EST to December 16, 2:00 PM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Heavy Snow, Oscoda

When
December 15, 7:00 PM EST to December 16, 2:00 PM EST
Where
Oscoda forecast zone
Reported by
COOP Observer
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Heavy Snow, Alcona

When
December 15, 7:00 PM EST to December 16, 2:00 PM EST
Where
Alcona forecast zone
Reported by
COOP Observer
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68753, 68754, 68755, 68756, 68757, 68750, 68751, 68752.